Alert archive / Iowa / Flash Flood Warnings in 1999

Flash Flood Warning 17, NWS La Crosse, WI

July 21, 19994 counties in Iowa

NWS La Crosse, WI issued this flash flood warning at Jul 21, 1999, 5:45 AM CDT for 4 counties in Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1999, 5:45 AM CDT (10:45 UTC)
Expired
Jul 21, 1999, 12:00 PM CDT
In force
6 hr
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 129 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 211045
FFWLSE
IAC037-067-089-131-211800-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
545 AM CDT WED JUL 21 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS CONTINUED A

* FLOOD WARNING FOR...
  MITCHELL COUNTY IN NORTHEASTERN IOWA
  HOWARD COUNTY IN NORTHEASTERN IOWA
  FLOYD COUNTY IN NORTHEASTERN IOWA
  CHICKASAW COUNTY IN NORTHEASTERN IOWA

* UNTIL 1200 PM CDT (THIS IS AN EXTENSION OF THE PREVIOUS WARNING
  ISSUED FOR THE SAME AREA)

* AT 540 AM CDT...AREA LAW ENFORCEMENT CONTINUED TO REPORT
  THAT MANY ROADS IN THE WARNED AREA REMAIN CLOSED AND/OR UNDER
  WATER.  A RECORD FLOOD WAS OCCURRING ALONG THE CEDAR RIVER
  IN CHARLES CITY, IOWA...AND EVACUATIONS WERE TAKING PLACE.
  NATIONAL WEATHER SERVICE RADAR CONTINUED TO SHOW A PERSISTENT
  AREA OF SHOWERS AND THUNDERSTORMS ACROSS NORTH-CENTRAL IOWA.
  THE ACTIVITY WAS MOVING TO THE EAST AT 20 MPH.

* SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH ACROSS
  THE AREA THROUGH THE MID TO LATE MORNING HOURS...BUT SERIOUS
  FLOODING WILL CONTINUE ACROSS MANY PORTIONS OF NORTHEAST IOWA...
  ESPECIALLY THROUGHOUT FLOYD AND CHICKASAW COUNTIES.  

DO NOT DRIVE YOUR VEHICLE INTO AREASn WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. MOVE TO HIGHER GROUND.

DEVOIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:30 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 21, 3:30 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 AM CDT WED JUL 21 1999

WATER VAPOR LOOP CONTINUES TO SHOW TROPICAL CONNECTION ALONG WITH
MONSOONAL MOISTURE BEING PULLED NORTH INTO OUR REGION.  THIS A
RESULT OF RIDGE AT 500 MB CENTERED OVER THE SOUTHERN ILLINOIS VICINITY
AND A TROUGH LOCATED OVER THE EASTERN PACIFIC.  SURFACE FRONTAL
BOUNDARY AT 06Z EXTENDS FROM EAST-CENTRAL IOWA THROUGH NORTH-
CENTRAL IOWA AND INTO NORTHEAST NEBRASKA.  THUNDERSTORMS CONTINUE
TO DEVELOP ALONG AND NORTH OF THIS BOUNDARY.  TRAINING OF STORMS
CONTINUES AS WELL ACROSS NORTHEAST IOWA WITH RADAR ESTIMATES OF
RAINFALL NEARING 7 INCHES... WHICH IS REMARKABLY CLOSE TO
EXPERIMENTAL MANOUSOS QPF ESTIMATOR.  MAIN FOCUS THIS FORECAST
PACKAGE WILL BE THE CONTINUING CONVECTION OVER NORTHEAST IOWA AND
EXTREME SOUTHWEST WISCONSIN.

22/00Z MODELS CONTINUE TO HAVE DIFFICULTY RESOLVING INDIVIDUAL
SHORTWAVES ABOUT THE FLOW.  22/03Z MESO PERHAPS THE BEST WITH THIS AS
WELL AS ITS QPF FORECAST THIS MORNING.  NONE REALLY DO SHOW THE
HIGHER QPF ACROSS NORTHEAST IOWA THIS MORNING.  OF NOTE IS THE 2.79
INCHES OF PRECIPITABLE WATER INITIALIZED BY THE MESO ETA TONIGHT OVER
SOUTHEAST IOWA.

FRONTAL BOUNDARY SHOULD MEANDER AROUND THE SOUTHERN PORTION OF
THE FORECAST AREA TODAY.  AS THIS OCCURS... SHORTWAVES WILL BE
BROUGHT ACROSS THE FORECAST AREA ALOFT.  THINK THE AMOUNT OF
UNCERTAINTY WITH THESE SHORTWAVES WARRANTS KEEPING THE CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA.  MORE
IMPORTANTLY... THE CONTINUING CONVECTION ACROSS THE SOUTHERN
COUNTIES WILL WARRANT THE CONTINUATION OF THE FLASH FLOOD WATCH
THROUGH THIS MORNING.  SEVERAL ROADS CLOSED ACROSS PORTIONS OF
NORTHEAST IOWA THIS MORNING AND TRAVEL IN THOSE AREAS HAS COME TO A
VIRTUAL HALT.

TONIGHT... DRY AIR MOVES INTO THE REGION IN THE MID AND UPPER LEVELS
WHICH SHOULD END THE THREAT OF  SHOWERS AND THUNDERSTORMS ACROSS
THE AREA.  RIDGE AT 500 MB SHOULD BECOME MORE OF AN INFLUENCE ACROSS
THE FORECAST AREA DURING THE LATTER PERIODS WITH INCREASING
TEMPERATURES...CONTINUED HIGH DEWPOINTS... AND EXPECTED CAPPING.
HEAT ADVISORY PROBLEMS A POSSIBILITY.  CURRENT FORECAST OF THIS ON
TRACK.

COORDINATED WITH DVN/DMX/MKX/.

.LSE...FLASH FLOOD WATCH...THIS MORNING...IAZ008>011-018-019-029-030-WIZ054-
055-061.

KRC

In the hours before

Special weather statement, Jul 21, 5:35 AM CDT, 10 minutes before
IAC005-037-043-065-067-089-131-199-WIC001-011-019-023-043-053-057-063-
081-103-119-121-123-211800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
535 AM CDT WED JUL 21 1999

...THUNDERSTORMS WITH LOCAL HEAVY RAIN TODAY OVER NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.

A WARM...MOIST AND UNSTABLE AIR MASS CONTINUES TO RESIDE OVER MUCH
OF THE REGION. SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED
ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN TODAY...BUT STORMS ARE
NOT EXPECTED TO REACH SEVERE LIMITS.

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

DEVOIR
Special weather statement, Jul 21, 5:35 AM CDT, 10 minutes before
IAC005-037-043-065-067-089-131-199-WIC001-011-019-023-043-053-057-063-
081-103-119-121-123-211800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
535 AM CDT WED JUL 21 1999

...THUNDERSTORMS WITH LOCAL HEAVY RAIN TODAY OVER NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.

A WARM...MOIST AND UNSTABLE AIR MASS CONTINUES TO RESIDE OVER MUCH
OF THE REGION. SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED
ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN TODAY...BUT STORMS ARE
NOT EXPECTED TO REACH SEVERE LIMITS.

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

DEVOIR

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:52 PM CDTSevere Thunderstorm WarningARXFayette63 min
Jul 20, 8:00 PM CDTFlash Flood WarningARXChickasaw, Floyd, Howard, Mitchell4 hr
Jul 20, 8:00 PM CDTFlash Flood WarningARXFayette4 hr
Jul 20, 8:20 PM CDTFlash Flood WarningARXClayton4 hr
Jul 20, 11:59 PM CDTFlash Flood WarningARXChickasaw, Floyd, Howard, Mitchell6 hr
Jul 21, 12:05 PM CDTFlash Flood WarningARXChickasaw, Floyd9 hr

Nearby

Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.